Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Flagstaff, AZ

July 17, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2017, 3:56 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 3:56 PM MST (22:56 UTC)
Expired
Jul 17, 2017, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 142 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:52 PM MSTFLASH FLOOD1 S Paulden, AZBIG CHINO WASH ROSE 3 FEET IN A SHORT TIME AT HIGHWAY 89.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 116 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

401 
WGUS55 KFGZ 172256
FFWFGZ
AZC025-180200-
/O.NEW.KFGZ.FF.W.0018.170717T2256Z-170718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
356 PM MST MON JUL 17 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 700 PM MST

* At 353 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, from near Paulden north and 
  west in the Big Chino and Williamson Valley Wash drainages. Up to 
  one and a half inches of rain has already fallen in portions of 
  this area, with additional heavy rain continuing through 430 PM. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Paulden and Walnut Creek Ranger Station. 

This includes the following streams and drainages...Williamson Valley
Wash...Little Chino Valley...Walnut Creek...Mint Wash...Partridge 
Creek...Big Chino Wash...Cooper Wash...Round Valley Wash.

This includes State Route 89 between mile markers 332 and 343.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3518 11271 3488 11231 3472 11260 3502 11301

$$
JJ
2 follow-up statements
866 
WGUS75 KFGZ 180130
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
630 PM MST MON JUL 17 2017

AZC025-180200-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-170718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
630 PM MST MON JUL 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
YAVAPAI COUNTY...

At 623 PM MST, Doppler radar indicated that rain has ended over the 
area from Paulden north and west along the Big Chino Wash and 
Williamson Valley Wash drainages. However, heavy rainfall earlier 
this afternoon is causing rapid rises on washes and creeks in this 
area. The Big Chino Wash stream guage at State Route 89 indicates a 
rapid 3 foot rise in the past hour. Increased flows will continue 
much of this evening in these areas.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3518 11271 3488 11231 3472 11260 3502 11301

$$
JJ
592 
WGUS75 KFGZ 180206
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
706 PM MST MON JUL 17 2017

AZC025-180211-
/O.EXP.KFGZ.FF.W.0018.000000T0000Z-170718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
706 PM MST MON JUL 17 2017

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

The heavy rain has ended over the area from Paulden north and west 
through the Williamson Valley and Big Chino Wash drainages. Big 
Chino Wash rose around 3 feet at 6 PM at Highway 89, and law 
enforcement reports water across Rocky Road northwest of Paulden 
though the road is passable. Water levels should recede through the 
evening, but please continue to heed any remaining road closures.

LAT...LON 3518 11271 3488 11231 3472 11260 3502 11301

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:10 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 17, 3:10 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
310 PM MST Mon Jul 17 2017

.SYNOPSIS...Expect scattered to numerous showers and
thunderstorms across northern Arizona through midweek. Heavy
rainfall rates from the stronger storms will be capable of
producing flash flooding across central Arizona where a Flash
Flood Watch is in effect through this evening. The threat for
heavy rainfall and flash flooding will continue through midweek.

&&

.DISCUSSION...High pressure in the mid levels remains centered
over far northern Arizona and the four corners today. The deepest
moisture and subsequent instability stretch across Coconino,
Yavapai and Gila Counties, eastward to the White Mountains, as
evidenced by convective development this afternoon. Easterly
steering flow around the high pressure will move storms from east
to west through the evening. The greatest flash flood potential
remains along the Mogollon Rim, White Mountains, south through
Yavapai and Gila Counties where deep moisture and moderate
instability will lead to efficient rain producing storms. 1 to 2
inch per hour rates are likely in the stronger storm cells or
clusters. These are also the areas that have received the most
persistent rainfall as of late. The best potential for severe
storms is across western Yavapai and Coconino Counties where the
greatest instability resides. A few storms here could produce
large hail and damaging wind.

Large scale high pressure slowly moves east through the middle of
the week, gradually shifting our steering flow from easterly to
southerly. This will also act to shift deep moisture further
north across the entire state. The threat for heavy rain and flash
flooding will continue and spread northward through midweek.
Without any real feature of note to provide lift, daily convective
trends will depend heavily on daytime instability from surface
heating. Additional flash flood watches may be needed over the
next couple of days.

A brief push of mid level dry air moves in from the east on
Thursday bringing a downturn in showers and storms. The downturn
looks short lived with potential for an easterly wave to bring
additional moisture by next weekend.

&&

.AVIATION...For the 00Z package...Scattered to numerous
SHRA/TSRA will continue over much of northern Arizona...with the
strongest storms through this evening south and west of a line from
KCMR-KPAN with local IFR conditions in +RA, and large hail. Expect
scattered storms elsewhere. Aft 04z Tues, convective activity
decreasing but not ending. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Active monsoon conditions will continue with scattered
to numerous showers and storms each day. The threat for heavy
rain will spread north across all of Arizona through midweek.
Expect near average temperatures.

Thursday through Saturday...A brief downturn in storms is possible
Thursday afternoon, with otherwise typical monsoon conditions
expected to continue.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 10 PM MST
this evening FOR AZZ008-015>018-037-038.

&&

PUBLIC...MCT
AVIATION...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 17, 3:26 AM MST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
326 AM MST Mon Jul 17 2017

AZZ008-015>018-037-038-180400-
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
326 AM MST Mon Jul 17 2017

This hazardous weather outlook is for the The White Mountains and Mogollon
Rim southwest into Northern Gila and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

A flash flood watch remains in effect through 10 pm tonight.
Thunderstorms will develop this afternoon and evening across the
higher terrain of the Mogollon Rim before moving to the lower
elevations of Yavapai and Northern Gila Counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Models suggest
a slight drying trend could be possible by later next week
depending on the movement of the high pressure but it is still
early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

AZZ004>007-009>014-039-040-180400-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
326 AM MST Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of north central
Arizona and northeast Arizona north of the Mogollon Rim.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop off the higher
terrain this afternoon and evening before moving across the
surrounding area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Models
suggest a slight drying trend could be possible by later next
week depending on the movement of the high pressure but it is
still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no anticipated at this time.

In the hours before

Special weather statement, Jul 17, 11:31 AM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1131 AM MST MON JUL 17 2017

AZZ013-014-016-017-171915-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Apache County-White Mountains-Eastern Mogollon Rim-
1131 AM MST MON JUL 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
1215 PM MST...

At 1130 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Show Low, moving northwest at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shumway, White Mountain Lake and Fool Hollow Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3429 10980 3420 10995 3436 11019 3447 11003
TIME...MOT...LOC 1830Z 134DEG 13KT 3429 10994

JJ
Special weather statement, Jul 17, 2:20 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
220 PM MST MON JUL 17 2017

AZZ008-037-172200-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
220 PM MST MON JUL 17 2017

...THUNDERSTORMS WITH HAIL AND VERY HEAVY RAIN MOVING THROUGH
PRESCOTT AND PRESCOTT VALLEY THROUGH 3 PM...

At 218 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Prescott Valley to Oak Knoll Village.
Movement was northwest at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Prescott Valley, Prescott, Groom Creek Subdivision, Prescott
Airport, Williamson Valley, Prescott Gateway Mall, Iron
Springs, Yavapai Campground, Downtown Prescott, Ponderosa Park,
Indian Hill West Prescott, Oak Knoll Village, White Spar Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3477 11250 3453 11265 3440 11243 3462 11231
TIME...MOT...LOC 2118Z 145DEG 5KT 3461 11240 3451 11245

JJ
Special weather statement, Jul 17, 2:52 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
252 PM MST MON JUL 17 2017

AZZ016-018-172230-
Northern Gila County-Eastern Mogollon Rim-
252 PM MST MON JUL 17 2017

...STRONG THUNDERSTORMS MOVING WEST ALONG THE HIGHWAY 260 CORRIDOR
BETWEEN KOHLS RANCH AND FOREST LAKES...

At 248 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Forest Lakes to 6 miles
east of Haigler Creek. Movement was west at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Forest Lakes, Haigler Creek, Christopher Creek, Kohls Ranch, Hunter
Creek, Bear Flat, Upper Tonto Creek Campground, Rim Campground,
Lake Campground, Crook Campground, Forest Road 171 Campground,
Haigler Canyon Campground, Knoll Lake Campground, Spillway
Campground, Airplane Flat Campground, Canyon Point Campground, Sharp
Creek Campground and Mogollon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3447 11110 3419 11112 3417 11081 3447 11079
TIME...MOT...LOC 2148Z 090DEG 11KT 3443 11085 3421 11086

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:37 PM MSTSpecial Weather StatementFGZ23 min
Jul 16, 5:41 PM MSTSevere Thunderstorm WarningFGZNavajo34 min
Jul 16, 5:59 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 16, 6:18 PM MSTSpecial Weather StatementFGZ27 min
Jul 16, 6:44 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo2 hr
Jul 16, 6:52 PM MSTSpecial Weather StatementFGZ38 min
Jul 16, 7:33 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 16, 7:39 PM MSTSpecial Weather StatementFGZ36 min
Jul 16, 8:01 PM MSTFlash Flood WarningFGZGila3 hr
Jul 16, 8:12 PM MSTSpecial Weather StatementFGZ48 min
Jul 16, 8:41 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai34 min
Jul 16, 9:36 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr
Jul 17, 4:26 AM MSTAreal Flood AdvisoryFGZNavajo3 hr
Jul 17, 11:31 AM MSTSpecial Weather StatementFGZ44 min
Jul 17, 12:27 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 17, 2:20 PM MSTSpecial Weather StatementFGZYavapai40 min
Jul 17, 2:52 PM MSTSpecial Weather StatementFGZ38 min
Jul 17, 3:20 PM MSTSevere Thunderstorm WarningFGZYavapai40 min
Jul 17, 4:35 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.